Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 45, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 9, 2000, 6:28 PM EDT for Hillsdale County, Michigan; Williams County, Ohio. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 9, 2000, 6:28 PM EDT (22:28 UTC)
- Expired
- May 9, 2000, 7:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
Counties Hillsdale County, MI, Williams County, OH
The radar
The Northern Indiana radar (KIWX), 101 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 7:10 PM EDT | Thunderstorm Wind | Montpelier, OH | Mobile home destroyed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 3:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
| May 9, 4:45 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1010 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 092229 SVRFWA MIC059-OHC171-092300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 628 PM EDT TUE MAY 9 2000 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEAST HILLSDALE COUNTY IN MICHIGAN WILLIAMS COUNTY IN OHIO * UNTIL 700 PM EDT(600 PM EST) * AT 622 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES EAST OF BLAKESLEE...OR ABOUT 6 MILES SOUTHWEST OF MONTPELIER...MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... MONTGOMERY CAMDEN WEST UNITY PIONEER READING ALVORDTON WALDRON ONE INCH SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM! SEEK SHELTER IMMEDIATELY! REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:15 PM EDT, 3 hours 13 minutes earlier.
Area forecast discussion, May 9, 3:15 PM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 215 PM EST TUE MAY 9 2000 MODELS ARE IN FAIRLY GOOD AGREEMENT TONIGHT...WITH ETA PERHAPS BEST WITH PLACEMENT OF SURFACE FEATURES. 5H VORT MOVES FROM KS THIS AFTERNOON TO SC IL BY 06Z WED AND TO IN/OH BORDER BY 12Z...AS SFC LOW OVER C IL MOVES TO LE BY 06Z AND LO BY 12Z...ALLOWING SFC COLD FRONT TO EXIT MY CWA AROUND DAWN WEDNESDAY. TONIGHT NORTH AND NORTHEAST PARTS OF CWA HAVE BEST MOISTURE...LIFT... AND THETA E ADV. PWATS ARE 1.5 TO 1.6 WITH QPFS OF ABOUT AN INCH OVERNIGHT. HEAVY RAIN WILL UNDOUBTEDLY FALL...BUT AM ON THE FENCE ABOUT NECESSITY OF FFA. WHILE URBAN AND SMALL STREAM ADVISORIES MAY BE REQUIRED LATER WITH THE HEAVIER DOWNPOURS...THINK FFA CAN BE DROPPED DUE TO DRY GROUND AND LACK OF HEAVY RAINFALL LAST NIGHT/TODAY. FFG VALUES ARE 3.5 TO 4 INCHES PER SIX HOURS IN CENTRAL AND EAST COUNTIES...2.5 TO 3 INCHES IN THE NORTHWEST. SPC CURRENTLY MONITORING WESTERN CWA FOR WW. WILL MENTION POSSIBILITY OF SEVERE STORMS IN ZONES ATTM...WILL MAKE APPROPRIATE WORDING/HEADLINE CHANGES IF/WHEN WW IS ISSUED. WRAP-AROUND MOISTURE WILL KEEP CLOUDS IN THE EAST IN THE MORNING... BUT OTHERWISE DRY AIR AND SUBSIDENCE WILL MAKE FOR A BEAUTIFUL DAY. WILL KEEP POPS IN WESTERN COUNTIES ON THURSDAY BUT WILL KEEP THEM LOW. AVN IS PROGGING A STRONG CAP WITH LITTLE UPPER SUPPORT AND NOT ALL THAT MUCH MOISTURE. MAIN SHOW WILL BE CLOSER TO THE SYSTEM WELL WEST OF HERE. IN THE EXTENDED WILL BUMP SATURDAYS SHOWERS UP TO FRIDAY AND WILL KEEP WEEKEND DRY AS RIDGE BUILDS IN. TEMPS IN GENERAL AGREEMENT AND WILL FOLLOW. TKS TO DTX FOR COORD. .IWX...SEVERE THUNDERSTORM WATCH FOR ALL NORTHERN INDIANA COUNTIES. REAUGH
In the hours before
Local storm report, May 9, 5:35 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
435 PM EST TUE MAY 09 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM NORTH JUDSON IN TREES DOWN
05/09/00 STARKE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0435 PM SR 114 NR N. MANCHESTER IN 1 INCH HAIL
05/09/00 WABASH REPORTED BY SKYWARN STORM
SPOTTER.
NLocal storm report, May 9, 5:53 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
453 PM EST TUE MAY 09 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0443 PM KOONTZ LAKE IN TREE FELL ON CAR
05/09/00 STARKE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NLocal storm report, May 9, 6:05 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
505 PM EST TUE MAY 09 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM WESTERN ST. JOSEPH IN 65 MPH TSTM GUST
05/09/00 ST.JOSEPH REPORTED BY STATE POLICE
0500 PM MARCELLUS MI 2.75 INCH HAIL
05/09/00 CASS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NLocal storm report, May 9, 6:08 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
508 PM EST TUE MAY 09 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0503 PM LARWILL IN 1.75 INCH HAIL
05/09/00 WHITLEY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NLocal storm report, May 9, 6:11 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
511 PM EST TUE MAY 09 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION...Q.
0507 PM LOGANSPORT IN DOWNED POWER LINES
05/09/00 CASS REPORTED BY STORM
SPOTTER.
NLocal storm report, May 9, 6:22 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
522 PM EST TUE MAY 09 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION...q.
0520 PM WARSAW IN .75 INCH HAIL
05/09/00 KOSCIUSKO REPORTED BY
NWS EMPLOYEE.
NThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 1:12 AM EDT | Severe Thunderstorm Warning | IWX | Berrien | 28 min |
| May 9, 1:45 AM EDT | Severe Thunderstorm Warning | IWX | Cass | 35 min |
| May 9, 2:03 AM EDT | Severe Thunderstorm Warning | IWX | Saint Joseph | 27 min |
| May 9, 5:46 PM EDT | Severe Thunderstorm Warning | IWX | Cass | 34 min |
| May 9, 5:51 PM EDT | Severe Thunderstorm Warning | IWX | Berrien | 29 min |
| May 9, 6:02 PM EDT | Severe Thunderstorm Warning | IWX | Saint Joseph | 28 min |
| May 9, 7:17 PM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 58 min |
| May 9, 7:49 PM EDT | Tornado Warning | IWX | Hillsdale | 31 min |
| May 9, 3:42 PM EDT | Severe Thunderstorm Warning | IWX | Henry | 38 min |
| May 9, 4:56 PM EDT | Severe Thunderstorm Warning | IWX | Henry | 34 min |
| May 9, 6:52 PM EDT | Severe Thunderstorm Warning | IWX | Paulding, Van Wert | 58 min |
| May 9, 7:11 PM EDT | Severe Thunderstorm Warning | IWX | Defiance, Williams | 39 min |
| May 9, 7:25 PM EDT | Severe Thunderstorm Warning | IWX | Henry | 55 min |
| May 9, 7:38 PM EDT | Severe Thunderstorm Warning | IWX | Allen, Putnam, Van Wert | 62 min |
| May 9, 7:38 PM EDT | Severe Thunderstorm Warning | IWX | Fulton | 62 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.